Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Des Moines, IA

April 13, 20184 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 13, 2018, 7:59 PM CDT for 4 counties in Iowa. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 7:59 PM CDT (00:59 UTC)
Expired
Apr 13, 2018, 8:35 PM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 8:11 PM CDTHAIL 1Lenox, IA
Apr 13, 8:15 PM CDTTSTM WND GST 523 S Creston, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 2:19 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WUUS53 KDMX 140059
SVRDMX
IAC003-159-173-175-140145-
/O.NEW.KDMX.SV.W.0012.180414T0059Z-180414T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
759 PM CDT FRI APR 13 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Western Union County in south central Iowa...
  Southeastern Adams County in southwestern Iowa...
  Northwestern Ringgold County in south central Iowa...
  Eastern Taylor County in southwestern Iowa...

* Until 845 PM CDT.

* At 759 PM CDT, a severe thunderstorm was located over Lenox, or 11
  miles southeast of Corning, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Creston, Bedford, Lenox, Green Valley Lake, Clearfield, Cromwell,
  Sharpsburg, Kent, Conway, Athelstan, Lake Of Three Fires State
  Park, Creston Municipal Airport, Bedford Municipal Airport and
  Green Valley Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for south central
and southwestern Iowa.

LAT...LON 4057 9484 4116 9447 4116 9419 4057 9454
TIME...MOT...LOC 0059Z 216DEG 32KT 4087 9459 

HAIL...1.00IN
WIND...60MPH
 
$$

Cogil
2 follow-up statements
722 
WWUS53 KDMX 140113
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
813 PM CDT FRI APR 13 2018

IAC003-159-173-175-140145-
/O.CON.KDMX.SV.W.0012.000000T0000Z-180414T0145Z/
Union IA-Adams IA-Ringgold IA-Taylor IA-
813 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN UNION...SOUTHEASTERN ADAMS...NORTHWESTERN RINGGOLD AND
NORTHEASTERN TAYLOR COUNTIES...

At 811 PM CDT, a severe thunderstorm was located near Lenox, or 9
miles southwest of Creston, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Amateur radio reports of quarter size hail in Lenox at 811 
         pm. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Creston, Lenox, Green Valley Lake, Clearfield, Cromwell, Sharpsburg,
Kent, Conway, Green Valley Lake State Park and Creston Municipal
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for south central
and southwestern Iowa.

LAT...LON 4116 9447 4116 9419 4066 9449 4080 9470
TIME...MOT...LOC 0111Z 217DEG 33KT 4096 9449 

HAIL...1.00IN
WIND...60MPH
 
$$

Cogil
414 
WWUS53 KDMX 140135
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
835 PM CDT FRI APR 13 2018

IAC003-159-173-175-140144-
/O.CAN.KDMX.SV.W.0012.000000T0000Z-180414T0145Z/
Union IA-Adams IA-Ringgold IA-Taylor IA-
835 PM CDT FRI APR 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN UNION...SOUTHEASTERN
ADAMS...NORTHWESTERN RINGGOLD AND NORTHEASTERN TAYLOR COUNTIES IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  A new Severe Thunderstorm 
warning has been issued downstream.

A tornado watch remains in effect until 900 PM CDT for south central
and southwestern Iowa.

LAT...LON 4116 9447 4116 9419 4066 9449 4080 9470
TIME...MOT...LOC 0133Z 216DEG 32KT 4113 9433 

$$

Cogil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 7:11 PM CDT, 48 minutes earlier.

Area forecast discussion, Apr 13, 7:11 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
711 PM CDT Fri Apr 13 2018

.SHORT TERM.../Tonight/
Issued at 426 PM CDT Fri Apr 13 2018

Bottom Line up Front...
Severe Weather main threat in southern Iowa for the immediate
short- term. Large hail, tornadoes, and damaging winds all
possible. Transition to winter weather hazards overnight across
northern to northwestern Iowa.

Setup...
20z Sfc analysis has roughly a 990mb low positioned over
southeastern Nebraska/northeastern Kansas. Well-advertised
moisture has surged ahead of this low into the warm sector, aided
by 50 to 60 kt moisture transport winds. All eyes have been on how
far north the warm front (oriented from west to east) attendant
to the sfc low would make it today. At present time, the boundary
is draped around the southern three tiers of counties in Iowa.
South of the boundary, dewpoint temperatures have climbed into the
60s. Much of southwestern Iowa had sunshine through this morning
which aided in destabilization. Convective initiations is well
underway from southwestern Iowa southward through Kansas.

Ongoing Severe Weather...
With ongoing convection, focus is on mode and longevity. Latest
RAP showing widespread CAPE values of 2000 J/Kg. 0-6KM shear is
upwards of 50 kts and low-level helicity is off the charts. With
this moisture, sounding profile, LCL heights are more than
sufficiently low for tornadoes... especially near to the
boundary. Hodograph analysis has slowed down storm motion to more
the 30 to 40 mph range vs the 50 to 60 mph range they were
suggesting yesterday. Storms getting north of the boundary will
lose their tornado potential, with elevated hail being the main
convective mode.

Into the overnight, boundary layer won't decouple, so we won't have
capping issues. Instability lingers, though waning through 12z Sat.
The boundary is slated to slowly drift southward, making it into
Missouri between 06z Sat and 09z Sat, which will bring an end to the
SVR/Tor threat. Will have to keep an eye on storms in
Kansas/Missouri moving northward... with such prolific shear
profiles, storms should be able to sustain themselves into Iowa.

.LONG TERM.../Saturday through Friday/
Issued at 426 PM CDT Fri Apr 13 2018

Bottom Line up Front...
Winter weather hazards continue tonight through Sunday, with
blizzard potential likely in northwestern Iowa. Strong winds will
be major driver of impacts.

Transition to snow should begin in northwestern Iowa around 12z Sat
as CAA begins to infiltrate Iowa. Minor tweaks made to the forecast
from the previous days... the biggest of which has been to beef up
amounts slightly in northwestern Iowa. In short, there has been a
trend to linger instability through Iowa as major ascent processes
in play. Thundersnow remains very possible, which typically
indicates upwards of 2 inch per hour rates. High confidence in winds
remaining in the 25 to 35 mph range, with gusts upwards of 50 mph in
northwestern Iowa. Winds will be the biggest driver of impacts, as
visibility will approach zero during heavier periods of
snow...likely in the Saturday Morning to Saturday afternoon
timeframe. This would have significant impacts on travel, making
travel very dangerous and nearly impossible in certain locations. As
our sfc low pulls away to the east, snowfall intensity/rates will
begin to diminish Saturday afternoon into the evening hours.

Another forecast tweak has been to linger the snow into Sunday. The
12z NAM especially keeps some forcing in our eastern counties
through at least 18z Sun. Winds should be around 15 to 25 mph during
this timeframe, so there may still be travel impacts as visibility
could drop to less than one mile at times.

Monday and Beyond...
High pressure moves in to melt snow and quiet the weather on Monday.
Long-term models have consistently been showing the next systems to
push through the upper Midwest on Wednesday and on Saturday. At this
time, it appears these should be fairly low-impact systems, with
rain and a possible light rain/snow mix during the overnight hours
Tuesday night and Friday night.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 711 PM CDT Fri Apr 13 2018

IFR conditions and strong, gusty winds are in place across
northern Iowa, somewhat removed from a west to east warm front
currently between KCNC and KOXV. Confidence is high that these
conditions will persist and sag southward somewhat later this
evening. Thunderstorms producing producing severe wind gusts at
times with variable conditions will also continue from western
into northern Iowa. Later tonight strong winds will persist north
with strong winds continuing north leading to blizzard conditions
north and west with IFR or less likely.

&&

.HYDROLOGY...
Issued at 458 PM CDT Fri Apr 13 2018

Wet period expected over the next couple days with seasonally
moderate to heavy QPF expected across the northern CWA. In response,
the 2-day QPF hydrograph ensembles show significant within-bank
rises at many forecast points within the Cedar, Iowa and Des Moines
River basins mainly along and north of US Hwy 20, with the exception
being the Des Moines River at Des Moines SE 6th St where the river
may come within a couple feet of flood stage.

The 2-day QPF hydrograph ensembles suggest flooding is possible at a
few locations in the Cedar and Des Moines River basins along and
north of US Hwy 20. A Flood Warning has already been issued for the
West Fork Des Moines River at Estherville. In addition, a Flood
Watch has been issued for the Cedar River at Cedar Falls.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 7 AM Saturday to 1 AM CDT Sunday
for IAZ025-035-036-044>047-057-058.

Blizzard Warning from 7 AM Saturday to 1 AM CDT Sunday for
IAZ004-005-015-023-024-033-034.

Winter Weather Advisory from 7 AM Saturday to 1 PM CDT Sunday
for IAZ017-026.

Winter Storm Warning from 7 AM Saturday to 1 AM CDT Sunday for
IAZ006-007-016.

Winter Weather Advisory from 1 AM to 1 PM CDT Sunday for IAZ007-
027-028-037>039.

&&

SHORT TERM...Kotenberg
LONG TERM...Kotenberg
AVIATION...Small
HYDROLOGY...Zogg
Hazardous weather outlook, Apr 13, 4:47 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
447 PM CDT Fri Apr 13 2018

IAZ004-005-015-023-024-033-034-142200-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-
447 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Non-severe thunderstorms are possible this evening through
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Blizzard Warning is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Snowfall reports are
always appreciated.

IAZ006-007-016-142200-
Winnebago-Worth-Hancock-
447 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are possible this evening and tonight. A few strong
storms cannot be ruled out, with hail being the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Storm Warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely. Snowfall reports are always
appreciated.

IAZ017-025-026-035-036-044>047-057-058-142200-
Cerro Gordo-Wright-Franklin-Webster-Hamilton-Crawford-Carroll-
Greene-Boone-Audubon-Guthrie-
447 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible this evening and
tonight, especially south. Hail will be the main threat, with
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details. Strong winds are likely tonight through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, especially south.
Snowfall reports are always appreciated.

IAZ027-028-037>039-142200-
Butler-Bremer-Hardin-Grundy-Black Hawk-
447 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible this evening and
tonight, especially south. Hail will be the main threat, with
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details. Non-severe thunderstorms are possible
Saturday morning. Strong winds are likely tonight through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, especially south.
Snowfall reports are always appreciated.

IAZ048>050-059>062-070>075-081>086-092>097-142200-
Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-
Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
447 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Severe thunderstorms are possible this evening into early tonight.
Large hail, damaging winds, and tornadoes are all possible,
especially south.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Non-severe thunderstorms are possible Saturday afternoon, along
with rain and a wintry mix of precipitation.

Strong winds are likely tonight through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and early tonight.

Kotenberg

In the hours before

Local storm report, Apr 13, 7:17 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
717 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     4 N WOODWARD            41.91N 93.92W
04/13/2018                   BOONE              IA   PUBLIC

            SHINGLES OFF ROOF.

&&
Local storm report, Apr 13, 7:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             4 E NEW MARKET          40.73N 94.82W
04/13/2018  E0.88 INCH       TAYLOR             IA   TRAINED SPOTTER

&&
Local storm report, Apr 13, 7:36 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
736 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             STRATFORD               42.27N 93.93W
04/13/2018  M0.88 INCH       HAMILTON           IA   PUBLIC

            PEA TO NICKEL SIZED HAIL IN STRATFORD. VIA
            SOCIAL MEDIA.

&&
Local storm report, Apr 13, 7:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             GRAVITY                 40.76N 94.74W
04/13/2018  M1.00 INCH       TAYLOR             IA   PUBLIC

            PUBLIC RELAYED PICTURES OF DIME TO QUARTER
            SIZED HAIL. VIA SOCIAL MEDIA.

&&
Local storm report, Apr 13, 7:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
755 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     4 SW ROLAND             42.13N 93.55W
04/13/2018                   STORY              IA   EMERGENCY MNGR

            SEMI BLOWN OVER ALONG I-35 AT MILE MARKER
            119.

0740 PM     TSTM WND DMG     1 E STORY CITY          42.19N 93.57W
04/13/2018                   STORY              IA   EMERGENCY MNGR

            ROOF DAMAGE.

&&
Local storm report, Apr 13, 7:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
759 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             4 N SHARPSBURG          40.86N 94.64W
04/13/2018  M1.00 INCH       TAYLOR             IA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:05 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass40 min
Apr 13, 7:18 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor42 min
Apr 13, 7:23 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Hardin, Marshall, Story52 min
Apr 13, 7:49 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Madison, Union41 min
Apr 13, 7:52 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Marshall, Story, Wright39 min
Apr 13, 8:19 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin, Grundy41 min
Apr 13, 8:32 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union37 min
Apr 13, 8:43 PM CDTSevere Thunderstorm WarningDMXDallas, Polk36 min
Apr 14, 1:31 AM CDTWind AdvisoryDMXBlack Hawk, Bremer, Butler, Dallas, Grundy, Hardin and 6 more14 hr
Apr 14, 6:52 AM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth11 hr
Apr 14, 10:42 AM CDTRiver Flood WarningDMXBlack Hawk12 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.